Alert archive / Florida / Freeze Warnings in 2009

Freeze Warning 13, NWS Tampa Bay, FL

February 20, 2009Sumter County, Florida

NWS Tampa Bay, FL issued this freeze warning at Feb 20, 2009, 4:39 AM EST for Sumter County, Florida. It took effect at Feb 21, 2009, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2009, 4:39 AM EST (09:39 UTC)
In effect from
Feb 21, 2009, 3:00 AM EST
Expired
Feb 21, 2009, 8:00 AM EST
In force
5 hr
Issued by
NWS Tampa Bay, FL

County Sumter County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KTBW 200939
NPWTBW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
439 AM EST FRI FEB 20 2009

...FREEZE WARNING FOR THE NATURE COAST EARLY SATURDAY MORNING...

.HIGH PRESSURE MOVING EAST ALONG THE GULF COAST TODAY WILL REACH 
NORTH FLORIDA TONIGHT.

FLZ039-042-043-048-202145-
/O.UPG.KTBW.FZ.A.0013.090221T0800Z-090221T1300Z/
/O.NEW.KTBW.FZ.W.0013.090221T0800Z-090221T1300Z/
LEVY-CITRUS-SUMTER-HERNANDO-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL
439 AM EST FRI FEB 20 2009

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM
EST SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

THE HIGH JUST NORTH OF THE AREA TONIGHT WILL PROVIDE CLEAR SKIES
AND LIGHT WINDS...ALLOWING SOME GOOD RADIATIONAL COOLING. FREEZING
TEMPERATURES ARE EXPECTED FROM LEVY COUNTY SOUTH TO AROUND
BROOKSVILLE BEGINNING AROUND 300 AM AND LASTING UNTIL SHORTY
AFTER SUNRISE. TEMPERATURES ARE EXPECTED TO BRIEFLY BOTTOM OUT IN
THE MID TO UPPER 20S AT INLAND LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED FOR 3 OR MORE HOURS OF TEMPERATURES
BETWEEN 27 AND 32 OVER A WIDESPREAD AREA.

RESIDENTS SHOULD COVER OR MOVE INDOORS ANY COLD SENSITIVE
PLANTS...AND BRING PETS INDOORS THIS EVENING.

&&

$$
2 follow-up statements
000 
WWUS72 KTBW 201839
NPWTBW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
139 PM EST FRI FEB 20 2009

...FREEZE WARNING FOR THE NATURE COAST EARLY SATURDAY MORNING...

.HIGH PRESSURE AND A VERY DRY AIRMASS WILL SETTLE OVER FLORIDA
TONIGHT WITH VERY COLD TEMPERATURES LIKELY. WINDS WILL BE LIGHT
AND WILL ALLOW FOR A RAPID DROP IN TEMPERATURES ONCE THE SUN SETS.

FLZ039-042-043-048-211300-
/O.CON.KTBW.FZ.W.0013.090221T0800Z-090221T1300Z/
LEVY-CITRUS-SUMTER-HERNANDO-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL
139 PM EST FRI FEB 20 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
SATURDAY. 

HIGH PRESSURE OVER NORTH FLORIDA TONIGHT WILL PROVIDE CLEAR SKIES AND
LIGHT WINDS...ALLOWING FOR GOOD RADIATIONAL COOLING. FREEZING
TEMPERATURES ARE EXPECTED FROM LEVY COUNTY SOUTH TO AROUND
BROOKSVILLE BEGINNING SOON AFTER MIDNIGHT AND LASTING UNTIL SHORTY AFTER
SUNRISE. TEMPERATURES ARE EXPECTED TO BRIEFLY BOTTOM OUT IN THE
MID TO UPPER 20S AT INLAND LOCATIONS...ESPECIALLY THOSE PRONE TO
COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED FOR 3 OR MORE HOURS OF TEMPERATURES
BETWEEN 27 AND 32 OVER A WIDESPREAD AREA.

RESIDENTS SHOULD COVER OR MOVE INDOORS ANY COLD SENSITIVE
PLANTS...AND BRING PETS INDOORS THIS EVENING.

&&

$$
000 
WWUS72 KTBW 211253
NPWTBW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
753 AM EST SAT FEB 21 2009


FLZ039-042-043-048-211400-
/O.EXP.KTBW.FZ.W.0013.000000T0000Z-090221T1300Z/
LEVY-CITRUS-SUMTER-HERNANDO-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL
753 AM EST SAT FEB 21 2009

...FREEZE WARNING WILL EXPIRE AT 8 AM EST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM EST THIS MORNING. 

FREEZING TEMPERATURES ARE COMING TO AN END THIS MORNING...THUS THE
FREEZE WARNING WILL EXPIRE AT 8 AM EST.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this freeze warning went out at Feb 20, 3:15 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 20, 3:15 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
315 AM EST FRI FEB 20 2009

.SYNOPSIS...PATTERN ALOFT HAS A LOW OFF THE OR/CA COAST WITH
RIDGING FROM BAJA TO BRITISH COLUMBIA. A SHORT WAVE TROUGH
OVER THE CANADIAN PRAIRIE IS ROTATING AROUND A LOW ALOFT THE
LOWER GREAT LAKES...ANCHORING LARGE SCALE TROUGHINESS OVER THE
EASTERN U.S. AT THE SURFACE...HIGH PRESSURE FROM ONTARIO TO TX
RIDGES EAST ALONG THE WESTERN GULF COAST. A LOW NEAR THE CANADIAN
MARITIMES TRAILS A COLD FRONT SOUTHWARD OVER THE ATLANTIC AND
THROUGH THE FLORIDA STRAITS TO THE YUCATAN.

&&

.SHORT TERM (TODAY - SUNDAY)...A SERIES OF SHORT WAVE TROUGHS
MOVING SOUTH OUT OF CANADA MAINTAIN TROUGHINESS OVER THE EASTERN
U.S. THROUGH THE PERIOD. THE SURFACE HIGH SETTLES IN OVER THE
GULF COAST TODAY AND MOVES EAST...ACROSS SOUTH GA/NORTH FL TONIGHT
...AND OUT OVER THE ATLANTIC SAT AS IT RIDGES BACK ACROSS FL
THROUGH SAT NIGHT. A COLD FRONT MOVES OVER THE EAST GULF EARLY
SUNDAY MORNING AND THEN ACROSS THE CWA DURING THE DAY.

THE FORECAST TO REMAIN DRY...WITH CLEAR/SUNNY SKIES SLOWLY GIVING
WAY TO PARTLY CLOUDY CONDITIONS...UNTIL THE NEXT FRONT APPROACHES
SUN. THE HIGH MOVING ALONG THE GULF COAST WILL PROVIDE A COOL
NORTHERLY FLOW TODAY. WHEN IT MOVES JUST TO THE NORTH OF THE AREA
TONIGHT...CLEAR SKIES AND LIGHT WINDS WILL ALLOWING GOOD
RADIATIONAL COOLING. THE NATURE COAST WILL SEE A FEW HOURS OF
BELOW FREEZING EARLY SAT MORNING...THE WATCH HAS BEEN UPGRADED TO
WARNING FOR THAT AREA...AND MAY APPROACH HARD FREEZE CRITERIA.
INLAND LOCATIONS OF MUCH OF THE REST OF THE CWA WILL SEE
TEMPERATURES BRIEFLY CLOSE TO FREEZING. ALL AREAS AWAY FROM THE
COAST CAN EXPECT SOME PATCHY FROST.

FOR THE REST OF SAT INTO SAT NIGHT EAST AND SE WINDS WILL ALLOW
TEMPERATURES TO RISE ALTHOUGH THEY STAY BELOW AVERAGE. THE FRONT
ON SUN IS EXPECTED TO BE WEAKER THAN THE LAST ONE AND HAVE LIMITED
PRECIPITATION TO JUST SLIGHT CHANCE SHOWERS IN THE AFTERNOON.

.LONG TERM (SUNDAY NIGHT - THURSDAY)...MAINLY DRY AND BENIGN WEATHER
FOR THE PERIOD. UPPER TROF DOWN THE EASTERN SEABOARD THRU THE REGION
MON/TUE AS SFC HIGH PRESSURE BUILDS INTO THE REGION FOR COOL AND DRY
CONDITIONS EARLY. MON/TUE TEMPS TO RUN FROM 5-10 DEGREES BELOW
NORMAL OVER THE NATURE COAST TO ABOUT 5 DEGREES BELOW NORMAL IN W
CENTRAL FL AND A FEW DEGREES BELOW NORMAL IN SW FL.

SLIGHT UPPER RIDGING BEGINNING WED/THU AS SFC HIGH SHIFTS INTO THE W
ATLANTIC VEERING LOW LEVEL FLOW AND STARTING MODERATING AND WARMING
TREND. TEMPS NEAR NORMAL WED TO ABOVE NORMAL THU WITH INCREASING
HUMIDITY.

&&

.AVIATION...VFR CONDITIONS TO CONTINUE TODAY.

&&

.MARINE...THE ADVISORY CONTINUES THROUGH THIS AFTERNOON FOR WINDS
OF 20KT. THEY THEN BEGIN TO DIMINISH AS THE HIGH MOVES BY AND OUT
OVER THE ATLANTIC. BENIGN CONDITIONS PERSIST TONIGHT THROUGH SAT
NIGHT BUT THEN WINDS AND SEAS BEGIN TO PICK SUN AS A FRONT MOVES
THROUGH AND IS FOLLOWED BY HIGH PRESSURE MOVING IN FROM THE NORTH.

&&

.FIRE WEATHER...DRY AIR WILL CONTINUE TO SPILL IN TODAY AND SAT
WITH HUMIDITY BELOW 35 PERCENT IN THE AFTERNOONS. EXPECTED
DURATIONS SUPPORT A WARNING TODAY. COVERAGE SAT MAY BE SOMEWHAT
LESS AND A WATCH CONTINUES. EAST AND SE WINDS ALONG WITH A SLIGHT
CHANCE OF RAINFALL SUN WILL PRECLUDE ANY RH CONCERNS. DRIER AIR
RETURNS FOR EARLY NEXT WEEK,

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  62  39  69  52 /   0   0   0  10
FMY  68  41  75  54 /   0   0   0  10
GIF  62  38  71  50 /   0   0   0  10
SRQ  62  38  70  53 /   0   0   0  10
BKV  60  27  69  41 /   0   0   0  10
SPG  60  45  66  55 /   0   0   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-
     SUMTER.

     FREEZE WARNING FROM 3 AM TO 8 AM EST SATURDAY FOR CITRUS-
     HERNANDO-LEVY-SUMTER.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
     HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-POLK-SARASOTA-
     SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Feb 19, 8:03 AM EST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
803 AM EST THU FEB 19 2009

FLZ039-042-043-048>052-191600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
803 AM EST THU FEB 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COLD FRONT MOVING THROUGH THE AREA WILL BRING LIKELY SHOWERS AND
A SLIGHT CHANCE OF THUNDERSTORMS THROUGH LATE MORNING. THE GREATEST
THREAT FROM THE STORMS WILL BE STRONG GUSTY WINDS...BRIEF BUT HEAVY
RAINFALL...AND OCCASIONAL LIGHTNING.

...WIND AND SEA IMPACT...
STRONG SOUTHWEST WINDS AHEAD OF THE FRONT WILL CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT NORTH OF TARPON SPRINGS THIS MORNING...
A SMALL CRAFT ADVISORY IS IN EFFECT. ELSEWHERE SMALL CRAFT SHOULD
EXERCISE CAUTION. WINDS SHIFT TO NORTHWEST...AS THE FRONT MOVES
BY THIS MORNING...WITH SPEEDS UP TO 20 KNOTS. SMALL CRAFT SHOULD
CONTINUE TO EXERCISE CAUTION THROUGH TONIGHT.

...RIP CURRENT IMPACT...

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. GUSTY ONSHORE
WINDS WILL CREATE STRONG CURRENTS TODAY...ESPECIALLY ALONG PIERS
AND OTHER STRUCTURES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

 TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

 IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE.  INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES.  ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS.  THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH PRESSURE BUILDS INTO THE REGION TONIGHT...MAINTAINING ROBUST
TO STRONG WINDS ON THE COASTAL WATERS THROUGH FRIDAY. THIS HIGH
PRESSURE WILL BRING SOME COLD WEATHER WITH FREEZING TEMPERATURES
OVER THE NATURE COAST EARLY SATURDAY MORNING. ANOTHER COLD FRONT
MOVES THROUGH SUNDAY WITH SHOWERS AND HAZARDOUS BOATING CONDITIONS
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLZ055>057-060>062-065-191600-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
803 AM EST THU FEB 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BRING SCATTERED SHOWERS WITH GUSTY WINDS AS IT
MOVES ACROSS THE AREA TODAY.

...WIND AND SEA IMPACT...
ROBUST SOUTHWEST WINDS AHEAD OF A COLD FRONT WILL SHIFT TO
NORTHWEST AS THE FRONT MOVES BY THIS AFTERNOON...SMALL SMALL
CRAFT SHOULD EXERCISE CAUTION THROUGH TONIGHT.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY. GUSTY ONSHORE
WINDS WILL CREATE STRONG CURRENTS TODAY...ESPECIALLY ALONG PIERS
AND OTHER STRUCTURES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

 TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

 IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE.  INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES.  ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS.  THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH PRESSURE BUILDS INTO THE REGION TONIGHT...MAINTAINING ROBUST
TO STRONG WINDS ON THE COASTAL WATERS THROUGH FRIDAY. THIS HIGH
PRESSURE WILL BRING SOME COLD WEATHER EARLY SATURDAY MORNING.
ANOTHER COLD FRONT MOVES THROUGH SUNDAY WITH SHOWERS AND HAZARDOUS
BOATING CONDITIONS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:26 PM ESTRed Flag WarningTBWDeSoto, Hardee, Highlands, Polk, Sumter30 hr

Nearby

Freeze Warnings in Florida, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.